Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 46, NWS Nashville, TN

May 5, 1999Franklin County, Grundy County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 5, 1999, 11:57 PM CDT for Franklin County, Grundy County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1999, 11:57 PM CDT (04:57 UTC)
Expired
May 6, 1999, 4:00 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 060458
FFWBNA
TNC051-061-060900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN MIDDLE TENNESSEE
  GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 400 AM CDT

* AT 1150 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN ALTAMONT TO WINCHESTER TO
  HUNTLAND... MOVING EAST-NORTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAINFALL
  ALONG THE SOUTHERN CUMBERLAND PLATEAU. AREAS FROM GRUETLI-LAAGER
  TO ST. ANDREWS TO HUNTLAND HAVE ALREADY RECEIVED 2 INCHES OF RAIN
  IN THE LAST HOUR. ANOTHER 1 TO 2 INCHES IS EXPECTED BY 200 AM
  CDT. THIS WILL LEAD TO RAPID FLASH FLOODING.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.
$$
04/08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:40 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 5, 8:40 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT WED MAY 5 1999

THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE.
BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER
THAN EXPECTED...WILL KEEP AN EYE ON.

FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE.

MAG

In the hours before

Special weather statement, May 5, 10:33 PM CDT, 1 hour 24 minutes before
TNZ005-006-022>025-055>058-093-060435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 PM CDT WED MAY 5 1999

TORNADO WATCH NUMBER 218 HAS BEEN CANCELLED FOR MUCH OF WESTERN
MIDDLE TENNESSEE. THIS INCLUDES THE COUNTIES OF
BENTON...DECATUR...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...
LEWIS...MONTGOMERY...PERRY...STEWART AND WAYNE.
Special weather statement, May 5, 10:40 PM CDT, 1 hour 17 minutes before
TNZ005-006-022>025-055>058-093-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CDT WED MAY 5 1999

THE THREAT OF SEVERE WEATHER HAS MOVED EASTWARD OUT OF WESTERN
PORTIONS OF THE MIDSTATE.  AS A RESULT...TORNADO WATCH NUMBER 218
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...BENTON...DECATUR...
DICKSON...HICKMAN...HOUSTON...HUMPHREYS...LEWIS...MONTGOMERY...
PERRY...STEWART...AND WAYNE.
Local storm report, May 5, 11:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1102 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    GOODLETTSVILLE          TN     LARGE TREES UPROOTED
05/05/99   DAVIDSON                       AND STRUCTURAL DAMAGE
                                          REPORTED BY PUBLIC

08
Local storm report, May 5, 11:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

924 PM                             TN     WIDESPREAD TREES AND
05/05/99   ROBERTSON                      POWER LINES DOWN...
                                          SOME STRUCTURAL DAMAGE
                                          REPORTED BY EMA

945 PM     NASHVILLE INTL AIRPORT TN     6 SMALL PLANES DAMAGED...
05/05/99   DAVIDSON                       HANGARS DAMAGES...TREES
                                          AND POWER LINES DOWN...
                                          DEBRIS ON RUNWAY...
                                          JET FUEL SCATTERED
                                          REPORTED BY SPOTTER

1014 PM    HUNTERS POINT                  DAMAGE TO BRIDGE AND HOME
05/05/99   TROUSDALE                      REPORTED BY EMA

1014 PM    SULFUR COLLEGE                 SEVERE DAMAGE TO HOME
05/05/99   TROUSDALE                      ON HWY 25 REPORTED BY EMA

1045 PM                                   TRAILER HOME OVERTURNED
05/05/99   MACON                          REPORTED BY LAW ENFORCEMENT

08
Local storm report, May 5, 11:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

924 PM                             TN     WIDESPREAD TREES AND
05/05/99   ROBERTSON                      POWER LINES DOWN...
                                          SOME STRUCTURAL DAMAGE
                                          REPORTED BY EMA

945 PM     NASHVILLE INTL AIRPORT TN     6 SMALL PLANES DAMAGED...
05/05/99   DAVIDSON                       HANGARS DAMAGES...TREES
                                          AND POWER LINES DOWN...
                                          DEBRIS ON RUNWAY...
                                          JET FUEL SCATTERED
                                          REPORTED BY SPOTTER

1014 PM    HUNTERS POINT                  DAMAGE TO BRIDGE AND HOME
05/05/99   TROUSDALE                      REPORTED BY EMA

1014 PM    SULFUR COLLEGE                 SEVERE DAMAGE TO HOME
05/05/99   TROUSDALE                      ON HWY 25 REPORTED BY EMA

1045 PM                                   TRAILER HOME OVERTURNED
05/05/99   MACON                          REPORTED BY LAW ENFORCEMENT

08
Local storm report, May 5, 11:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1137 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 PM                            TN     *** 3 INJURIES ***
05/05/99   RUTHERFORD                     DAMAGE TO MOBILE HOME
                                          IN SOUTH RUTHERFORD
                                          COUNTY

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM CDTTornado WarningOHXDecatur, Perry63 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford46 min
May 5, 9:40 PM CDTTornado WarningOHXDavidson30 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXGiles, Hickman, Maury6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 10:50 PM CDTTornado WarningOHXPutnam, White50 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.